Oklahoma, 2022

Excessive Heat in Oklahoma, August 5, 2022

August 5, 2022 · NWS TSA · 14 events in 14 counties and zones

A ridge of high pressure in the middle and upper atmosphere developed over the southern United States during early August. Unseasonably hot afternoon temperatures near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across portions of eastern Oklahoma on the 5th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere developed over the southern United States during early August. Unseasonably hot afternoon temperatures near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across portions of eastern Oklahoma on the 5th. At least four people were treated for heat-related illness in Tulsa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 5, 10:05 AM CST, 55 minutes earlier.

Area forecast discussion, Aug 5, 10:05 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1105 AM CDT Fri Aug 5 2022

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 1105 AM CDT Fri Aug 5 2022

At mid morning...mostly sunny to partly cloudy skies were common
across the CWA as the upper level ridge of high pressure continued
to expand eastward across the region. Dewpoints in the 70s were
aiding heat index values already in the mid 90s to around 100
deg.

Through this afternoon...hot and humid conditions are expected
across the CWA with the expansion of the ridge and upper 60/70+
dewpoints continuing. These conditions will allow for high temps
in the mid 90s to around 102 deg and heat index values in the 100
to 109 deg range. Thus...will continue with ongoing Heat Advisory
for most of Eastern Oklahoma and also West Central Arkansas this
afternoon.

With far Eastern Oklahoma and Western Arkansas being more on the
eastern periphery of the high pressure center...slight chances for
afternoon showers and thunderstorms remain possible today over
these locations. Moderate/steep mid level lapse rates could aid in
gusty downburst winds being the primary threat within the
stronger storms that may develop. Any development that can
initiate should begin to weaken after sunset with the loss of
daytime heating.

For the morning update...have added minor tweaks to hourly
temp/dewpoint/sky grids to account for latest trends and
observations. Otherwise...ongoing forecast package seems to be
handling well at this time.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 218 AM CDT Fri Aug 5 2022

Mid level moisture in place over eastern portions of the forecast
area could yield some spotty high-based convection late tonight
into early Saturday. Otherwise, a hot and dry weekend is in store
with the mid-level ridge nearby. Heat headlines will likely be
needed for portions of the area again on Saturday.

A front is expected to push into the region next week, with the
00Z models trending slower with the southward progression.
Nevertheless, a plume of higher deep layer moisture in the
vicinity of the front will increase cloud cover and rain/storm
chances. Will leave PoPs in the chance range until the details can
become better defined. Highs will back off some next week, and
there could be a day in there where temps could be held down below
what is forecast by cloud cover and rain.

The H5 rebuilds overhead toward the end of next week, so expect a
return to hot and dry weather.

Lacy

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM CDT Fri Aug 5 2022

VFR conditions are expected through the period with some mid to
high clouds throughout the day. A few isolated storms could affect
western Arkansas sites this afternoon, but confidence is below
mentionable in the TAFs at this point.

Bowlan

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  100  80  99  80 /  10  10   0   0
FSM   99  77  97  77 /  20  20  10   0
MLC  101  77  98  77 /  10  10   0   0
BVO  101  76 100  74 /  10  10   0   0
FYV   95  72  94  71 /  20  20  20   0
BYV   95  74  94  74 /  20  20  20   0
MKO   98  76  95  75 /  10  10  10   0
MIO   98  76  97  75 /  20  10  10   0
F10  102  77  99  76 /  10  10   0   0
HHW   99  74  96  75 /  10  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>068-
     070>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

SHORT TERM...20
LONG TERM....30
AVIATION...04
Hazardous weather outlook, Aug 5, 3:24 AM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
424 AM CDT Fri Aug 5 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-060930-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
424 AM CDT Fri Aug 5 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Mainly the terrain of western Arkansas.
	ONSET...This Afternoon.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma; West-Central Arkansas.
	ONSET...This Afternoon.

DISCUSSION...

Heat and humidity this afternoon will reach dangerous levels, with
heat indices between 105 and 110 expected. Isolated afternoon
storms, primarily over the terrain of western Arkansas, could
bring some relief from the heat locally.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Fire Weather...High Wind and Dangerous Heat Potential.
SUNDAY...Dangerous Heat Potential.
MONDAY thu WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...

Dangerous heat and humidity will continue thru the weekend before
some relief arrives next week. Stronger winds on Saturday will
raise fire weather concerns for areas that have missed out on
recent rains. Shower and storm chances increase next week in
association with a weak front.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 excessive heat. Local standard time, as filed.

Excessive Heat, Pawnee

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Tulsa forecast zone
Injuries
4 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Le Flore

When
August 5, 11:00 AM CST to 7:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048666, 1048667, 1048668, 1048669, 1048670, 1048671, 1048672, 1048673, 1048674, 1048675, 1048676, 1048678, 1048679, 1048680.